Arizona, 2014

Flash Flood in Arizona, September 9, 2014

September 9, 2014 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed across portions of La Paz county during the early afternoon hours on September 9th, and the stronger storms produced locally heavy rainfall with peak rain rates approaching 2 inches per hour. The heavy rain led to flash flooding which affected the community of Bouse as well as motorists on highway 72.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across portions of La Paz county during the early afternoon hours on September 9th, and the stronger storms produced locally heavy rainfall with peak rain rates approaching 2 inches per hour. The heavy rain led to flash flooding which affected the community of Bouse as well as motorists on highway 72. Portions of the highway between Bouse and Vicksburg were closed due to the flooding. No injuries were reported due to the flash flooding, fortunately.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 9:45 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 9, 9:45 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST TUE SEP 9 2014

.SYNOPSIS...
A WEATHER DISTURBANCE MOVING ACROSS NORTHERN ARIZONA WILL ACT ON A
VERY MOIST ATMOSPHERE...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. LOCALLY HEAVY RAIN IS AGAIN
POSSIBLE...THOUGH NOT AS WIDESPREAD AS MONDAY. A GRADUAL DRYING AND
WARMING TREND WILL BEGIN WEDNESDAY...CONTINUING INTO THE WEEKEND AS
HIGH PRESSURE SLOWLY REBUILDS OVER THE REGION.

&&

.DISCUSSION...
A FAIRLY WELL DEFINED SHORTWAVE WAS DRIVING SOUTHEAST FROM CNTRL
CALIFORNIA TOWARDS SRN NEVADA THIS MORNING...APPROACHING AN AXIS OF
HIGHER PWATS/MIXING RATIOS ACROSS ARIZONA. 12Z SOUNDING DATA WAS
ALREADY SHOWING THE FIRST INKLINGS OF DRYING ALOFT WITH KTWC PWAT
DATA AT 1.28 INCHES AND MOISTURE LIMITED BELOW H7.
REGARDLESS...LARGE SCALE ASCENT WAS STARTING TO IMPINGE INTO THE
NORTHWEST PARTS OF THE FORECAST AREA...AND DEEP SOUTHWEST FLOW
ACTING ON TERRAIN FEATURES (OROGRAPHIC LIFT) WAS FIRING ISOLATED
CONVECTION ALREADY THIS MORNING. HIGH RESOLUTION ENSEMBLE DATA ALONG
WITH OPERATIONAL DETERMINISTIC AND ENSEMBLE OUTPUT STILL SUGGESTS
THE BEST OPPORTUNITY FOR NUMEROUS STORMS WILL ALIGN THROUGH WRN
ARIZONA INTO NRN ARIZONA...WITH THE PHOENIX METRO ON THE
SOUTHEASTERN EDGE OF THE AXIS OF BEST ASCENT (AND COOLING ALOFT
PRODUCING STEEPER LAPSE RATES). BASED ON MODEL OUTPUT...HAVE CUT
JOSHUA TREE AREA OUT OF THE FLASH FLOOD WATCH WHILE LIMITING THE
TEMPORAL DURATION FOR RIVERSIDE COUNTY. ONLY MINOR CHANGES WERE MADE
OTHERWISE TO GRIDDED FORECAST PARAMETERS.

&&

.PREVIOUS DISCUSSION...
/340 AM MST TUE SEP 9 2014/
MODEL GUIDANCE REMAINS VERY CONSISTENT IN CALLING FOR THE PACIFIC
TROF TO MOVE INLAND THIS MORNING...THEN PUSH EAST WITH THE TROF AXIS
REACHING THE SERN CA/WRN AZ BORDER BY 5 PM THIS AFTERNOON. BY FAR
THE STRONGEST DYNAMICS/Q-G FORCING IS EXPECTED TO MOVE ACROSS THE
CWA TODAY...AS SHOWN BY A RATHER IMPRESSIVE AREA OF Q CONVERGENCE
WHICH SETS UP ACROSS MUCH THE STATE BY THIS AFTERNOON. MOISTURE...
DYNAMICS...MID AND UPPER LEVEL WIND FIELDS WILL BE ON THE HIGH SIDE
TODAY...BUT INSTABILITY WILL BE SOMEWHAT LACKING PARTIALLY DUE TO
VERY COOL HIGH TEMPERATURES EXPECTED TODAY. THE WIDESPREAD SHOWERS
THAT OCCURRED OVER THE PAST 24 HOURS HAVE COOLED AND STABILIZED THE
BOUNDARY LAYER. AS SUCH THUNDERSTORMS TODAY WILL PROBABLY NOT BE AS
WIDESPREAD OR INTENSE AS THEY MIGHT OTHERWISE HAVE BECOME. CERTAINLY
WE ARE NOT EXPECTING CONVECTION TO BE AS WIDESPREAD AS WHAT OCCURRED
ON MONDAY. THAT BEING SAID...WE ARE CALLING FOR SCATTERED SHOWERS
AND THUNDERSTORMS TO SPREAD FROM WEST TO EAST ACROSS THE CWA TODAY
INTO TONIGHT...AND WE HAVE RAISED POPS ACROSS PORTIONS OF SOUTH
CENTRAL AZ INTO THE CHANCE CATEGORY. GIVEN THE RATHER STRONG WINDS
ALOFT EXPECTED TODAY...A FEW STORMS MAY BECOME SEVERE IN ADDITION TO
PRODUCING LOCALLY HEAVY RAINFALL. AS PREVIOUSLY MENTIONED...WITH THE
BOUNDARY LAYER BEING WORKED OVER HIGH TEMPS TODAY WILL STAY WELL
BELOW SEASONAL NORMALS AND MANY OF THE CENTRAL DESERTS WILL STAY IN
THE LOW TO MID 90S.

FOR WEDNESDAY INTO THE WEEKEND...LATEST GFS AND ECMWF AGREE THAT WE
WILL SEE A DRYING AND WARMING TREND AS HIGH PRESSURE ALOFT GRADUALLY
BUILDS INTO THE AREA FROM THE WEST. LOW LEVEL MOISTURE WILL BE SLOW
TO ERODE...SO WE CAN EXPECT ISOLATED INSTABILITY SHOWERS OR STORMS
WEDNESDAY THROUGH FRIDAY...WITH THE MAIN FOCUS OVER THE HIGHER
TERRAIN EAST OF PHOENIX. HIGH TEMPS WILL SLOWLY CLIMB AND SHOULD
REACH BACK TO SEASONAL NORMALS BY FRIDAY...WITH MOST OF THE DESERTS
RISING A FEW DEGREES OR MORE ABOVE THE TRIPLE DIGIT MARK.

AS WE MOVE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...FLOW
AROUND THE UPPER HIGH BECOMES MORE SOUTHEAST WITH TIME...AND
MOISTURE GRADUALLY STARTS TO WORK BACK TOWARDS THE WEST AND ACROSS
THE DESERTS LEADING TO A STEADILY INCREASING THREAT OF AFTERNOON AND
EVENING THUNDERSTORMS. POPS WILL STEADILY CLIMB DAY BY DAY WITH
PRETTY MUCH ALL OF THE CWA PAINTED WITH SLIGHT CHANCE POPS BY NEXT
MONDAY. AS HUMIDITY LEVELS RISE...HIGH TEMPS WILL START TO TAPER
BACK OFF AND SHOULD FALL BACK TO NEAR OR POSSIBLY BELOW NORMAL
VALUES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AFTER A
BREAK IN THE WEATHER THROUGH THE MORNING HOURS TODAY...IT APPEARS
THAT SHOWERS/TSTMS WILL REDEVELOP OVER THE GREATER PHX AREA THIS
AFTERNOON AS YET ANOTHER WEAK WEATHER DISTURBANCE APPROACHES THE
AREA FROM THE WEST. ALTHOUGH WE ARE NOT EXPECTING ANYTHING LIKE WHAT
WE SAW ON MONDAY...SHOWER CHANCES ARE HIGH ENOUGH TO JUSTIFY
INCLUDING -SHRA IN THE KSDL TAF...AND VCSH IN THE KPHX AND KIWA
TAFS...WITH RAIN CHANCES DIMINISHING THIS EVENING. THESE SHOWERS
WILL LIKELY BRING CIGS BACK DOWN TO AS LOW AS 5K FT AGL THIS
AFTERNOON AND EVENING AS WELL. SOUTHEASTERLY WINDS THIS MORNING ARE
EXPECTED TO BECOME WESTERLY THIS AFTERNOON AND EARLY EVENING AS THE
AFOREMENTIONED WEATHER DISTURBANCE PASSES THROUGH.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
A WEATHER DISTURBANCE MOVING INTO THE REGION WILL LIKELY PRODUCE
SHOWERS/TSTMS FOR A FEW HOURS AROUND MIDDAY/EARLY AFTERNOON AT
KBLH BEFORE DRIER AIR MOVES INTO THE REGION LATER THIS
AFTERNOON...WITH CIGS AS LOW AS 5K FT AGL. DRIER AIR THAT IS NOW
MOVING INTO WESTERN/CENTRAL IMPERIAL COUNTY IS EXPECTED TO KEEP KIPL
DRY...WITH CIGS MAINLY AOA 10K FT AGL. WINDS TO REMAIN MAINLY OUT OF
A SOUTHERLY DIRECTION AT BOTH KBLH AND KIPL THROUGH THE TAF PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY.
DRIER AIR MOVING IN FROM THE WEST IS EXPECTED KEEP MOST OF THE
REGION DRY THROUGH THE UPCOMING WEEKEND...WITH SHOWER/THUNDERSTORM
CHANCES TO REMAIN SLIGHT...AND PRIMARILY LIMITED TO THE HIGHER
TERRAIN OF GILA COUNTY DURING THE AFTERNOON AND EARLY EVENING HOURS.
SOME INCREASE IN MOISTURE IS POSSIBLE EARLY NEXT WEEK AS THE FLOW
ALOFT BECOMES MORE SOUTHERLY...WITH LOW-END SHOWER CHANCES RETURNING
TO THE LOWER DESERTS OF SOUTH-CENTRAL AZ. AFTERNOON HUMIDITY LEVELS
WILL GENERALLY FALL INTO A 20-30 PERCENT RANGE WITH GOOD TO
EXCELLENT OVERNIGHT RECOVERIES. ASIDE FROM SOME AFTERNOON UPSLOPE
GUSTINESS...WIND SPEEDS WILL REMAIN RELATIVELY LIGHT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH UNTIL 8 PM MST THIS EVENING AZZ020>022.

CA...FLASH FLOOD WATCH UNTIL 2 PM PDT THIS AFTERNOON CAZ032.

     FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING CAZ031.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/CB
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, Sep 9, 5:31 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
531 AM MST TUE SEP 9 2014

AZZ020>022-CAZ030>032-101300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
531 AM MST TUE SEP 9 2014 /531 AM PDT TUE SEP 9 2014/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...AND PERSIST INTO THE EVENING HOURS. AIDED BY MOISTURE FROM
FORMER HURRICANE NORBERT...THE HEAVIER SHOWERS AND STRONGER
THUNDERSTORMS WILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL WHICH
MAY LEAD TO TO FLOODING OF STREAMS...WASHES AND ROADS. IN
ADDITION...THE STRONGER THUNDERSTORMS MAY GENERATE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH AS WELL AS PATCHY DENSE BLOWING DUST...AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A GRADUAL DRYING AND WARMING TREND IS EXPECTED WEDNESDAY INTO THE
WEEKEND AS HIGH PRESSURE STEADILY BUILDS ACROSS THE AREA FROM THE
WEST.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ023>028-CAZ033-101300-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
IMPERIAL COUNTY-
531 AM MST TUE SEP 9 2014 /531 AM PDT TUE SEP 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE MORNING HOURS AND CONTINUE THROUGH THE AFTERNOON AND INTO THE
EARLY EVENING. PRIMARY WEATHER HAZARDS INCLUDE LOCALLY HEAVY
RAINFALL...GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST AND
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A GRADUAL DRYING AND WARMING TREND IS EXPECTED FROM WEDNESDAY INTO
THE WEEKEND AS HIGH PRESSURE ALOFT STEADILY BUILDS ACROSS THE AREA FROM
THE WEST.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 9, 12:45 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1245 PM MST TUE SEP 9 2014

AZZ020-021-026-CAZ031>033-092030-
LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA-
1245 PM PDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 130 PM PDT/130 PM MST/

AT 1240 PM PDT...NEAR PALO VERDE...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PALO VERDE...
   CIBOLA...
   RIPLEY...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3396 11459 3384 11421 3319 11462 3331 11504
TIME...MOT...LOC 1945Z 258DEG 5KT 3347 11477

MCLANE
Local storm report, Sep 9, 1:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
107 PM MST TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY RAIN       1 E RIPLEY              33.53N 114.66W
09/09/2014  M1.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            1 INCH OF RAIN IN 15 MINUTES AT RIPLEY FIRE STATION.

&&

EVENT NUMBER PSR1400281

KINCAID

The radar

The Yuma radar (KYUX), 174 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
September 9, 1:30 PM MST to 3:30 PM MST
Where
La Paz County, 3.11 mi ENE of Bouse to 5.45 mi SW of Bouse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.941, -113.948

Scattered thunderstorms developed across portions of La Paz county during the early afternoon hours on September 8th, and some of them produced locally heavy rain. A trained spotter in Bouse measured 1.72 inches of rain within one hour, ending at about 1330MST. The rain led to flash flooding as Bouse wash began to run flow out of its banks and across highway 72, forcing closure of the highway. According to a Bouse Emergency Manager, at 1442MST highway 72 was closed from Mile Marker 13 to Mile Marker 46 due to the flooding; the closure affected the highway roughly from Bouse southeastward to Vicksburg. Although a Flash Flood Warning was not issued, a Small Stream Flood Advisory was put in effect for the area beginning at 1324MST and continuing through 1530MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537947.